Kentucky, 2005Damaging Wind in Kentucky, August 5, 2005
August 5, 2005 · NWS LMK · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 5, 1:00 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 5, 1:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT FRI AUG 5 2005
SHORT TERM (TODAY AND TONIGHT)...
THIS AFTERNOON...
WITH NAM FORECASTED LIS OF UP TO -7...AND LITTLE CIN APPARENT ON
FORECAST SOUNDINGS FOR THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL
INCREASE IN COVERAGE BY LATE AFTERNOON. CURRENTLY...A WEAK COLD
FRONT LIES ROUGHLY ALONG THE OHIO RIVER. THIS WILL ONLY SLOWLY MOVE
SOUTH AND THEN WASH OUT BY TOMORROW MORNING. BEST DEWPOINTS AND
POTENTIAL TEMPERATURES LIE ALONG THE OHIO RIVER...AND ISOLATED
CONVECTION HAS ALREADY BEGUN ACROSS THE BLUEGRASS REGION AND OUR
SOUTHEASTERN COUNTIES. SOME STORMS MAY PRODUCE BRIEF STRONG WIND
GUSTS.
WITH AXIS OF 500 MB RIDGE RIGHT OVER LOWER OHIO VALLEY. STEERING
WINDS ARE QUITE WEAK AND THUNDERSTORMS WILL REMAIN NEARLY
STATIONARY. AS INITIAL STORMS WEAKEN...OUTFLOW MAY AID DISCRETE
PROPAGATION OF INDIVIDUAL CELLS.
OVERNIGHT...
AS HIGH PRESSURE MOVES EAST ACROSS THE GREAT
LAKES...SLOW MOVING COLD FRONT WILL DISSIPATE ACROSS SOUTHERN
KENTUCKY THUNDERSTORM COVERAGE WILL DIMINISH AS BOUNDARY LAYER
STABILIZES.
SATURDAY...
ALTHOUGH REMNANTS OF COLD FRONT WILL LIE JUST TO OUR
SOUTH...LESS HUMID AIR WILL REMAIN NORTH TOWARDS CENTRAL INDIANA.
WILL CONTINUE WITH CHANCE OF AFTERNOON THUNDERSTORMS...WITH GREATER
CHANCES TO OUR SOUTH.
.LONG TERM (SAT NIGHT-FRIDAY)...
PER GFS/ECMWF SOLUTIONS A GENERAL WEAKNESS IN THE 500MB HEIGHT FIELD
WILL REMAIN OVER THE OHIO VALLEY DURING MUCH OF THE LONG TERM
PERIOD...SANDWICHED BETWEEN STRONG UPPER RIDGING OVER SWRN CONUS AND
OVER WRN ATLANTIC BASIN. ENVIRON THROUGH WED REMAINS FAVORABLE FOR
DIURNAL TSRA DEVELOPMENT IN THE REGION.
MODELS SHOWING AN INVERTED SFC TROF DEVELOPING OVER THE AREA SUN-TUE
WHICH MAY SLIGHTLY ENHANCE DIURNAL CONVECTIVE CHANCES ABOVE
CLIMATOLOGY. OF MOST PARTICULAR INTEREST...SLOW MOVING UPPER LOW IN
GULF STATES FCST BY NAM/GFS TO LIFT NORTHWARD TOWARD THE REGION
SUNDAY...THEN KIND OF DISSIPATE INTO THE BROAD 500MB TROFINESS
MONDAY. GFS/ETA MOS POPS NOW SHOWING VALUES ABOVE 40% FOR SUN
AFTN/EVE. LIFT AHEAD OF THIS FEATURE APPEARS BEST FOCUSED OVER SRN
KY ON SUNDAY...SO WILL INCR POPS THERE TO 40%...LEAVING 30S
ELSEWHERE FOR NOW. ENSEMBLE SPREADS SHOWING HIGHEST UNCERTAINTY
REGARDING PCPN CHANCES FOR MON AFTN/EVE PERIOD...LIKELY CENTERED
AROUND WHETHER OR NOT THAT GULF STATES LOW WILL STAY TOGETHER OR
NOT. LATEST NAM SHOWING SOME LIFT OVER THE REGION MONDAY...SO WILL
ENHANCE DIURNAL POPS ONE LEVEL TO 40%.
UPPER RIDGING LOOKS TO REASSERT ITSELF THU/FRI WHICH WOULD LIKELY
LEAD TO AN INCREASE IN MAX TEMPS SEEN IN GFS ENSEMBLE MOS DATA.
LOWER K-INDICES FCST TO MOVE INTO REGION THU AS UPPER RIDGING
BECOMES MORE PROMINENT. WILL CONTINUE DRY FCST FOR THU-FRI.
REGARDING TEMPERATURES DURING THE LONG TERM PERIOD...CURRENT FCST OF
UPPER 80S/AROUND 90 SEEMS REASONABLE...WITH A WARMING TREND FOR
THU/FRI. CS
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.KY...NONE.
&&
AB/AL
Hazardous weather outlook, Aug 5, 3:30 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
430 PM EDT FRI AUG 5 2005
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060830-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-
BULLITT-OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-
WOODFORD-FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-
MARION-BOYLE-GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-
CASEY-LINCOLN-LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-
ADAIR-RUSSELL-CUMBERLAND-CLINTON-
430 PM EDT FRI AUG 5 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT.
A WEAK COOL FRONT WILL MOVE SOUTHWARD ACROSS THE REGION. THIS FRONT
WILL CONTINUE TO TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING. SOME ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
THROUGH EARLY EVENING...WITH HAIL TO QUARTER SIZE AND WIND GUSTS
NEAR 60 MPH THE MAIN THREATS ALONG WITH DEADLY LIGHTNING. TORRENTIAL
RAINFALL IS ALSO POSSIBLE NEAR ANY STORMS DUE TO THE SLOW STORM
MOTION...LOCALIZED RAINFALL AMOUNTS OF 1-2 INCHES ARE POSSIBLE. WATCH
FOR PONDING WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
RESIDUAL THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS ON SATURDAY ACROSS SOUTH CENTRAL KENTUCKY. THEN AS
GULF MOISTURE RETURNS TO THE REGION...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA SUNDAY
THROUGH WEDNESDAY. AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ANY REPORTS OF SEVERE WEATHER ARE APPRECIATED. USE OUR E-SPOTTER
SYSTEM ON OUR WEBSITE AT WEATHER.GOV/LOUISVILLE.
CS
In the hours before
Local storm report, Aug 5, 2:46 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
346 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TSTM WND DMG WEST FORK 38.23N 86.53W
08/05/2005 CRAWFORD IN LAW ENFORCEMENT
SEVEREAL TREES DOWN IN THE AREA
&&Local storm report, Aug 5, 2:47 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
347 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 1 E BURGIN 37.75N 84.75W
08/05/2005 1.00 INCH MERCER KY TRAINED SPOTTER
UP TO QUARTER SIZE HAIL
&&Local storm report, Aug 5, 3:05 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 7 SW ENGLISH 38.26N 86.55W
08/05/2005 0.88 INCH CRAWFORD IN TRAINED SPOTTER
NICKEL SIZED HAIL FELL ALONG WEST STATE ROAD SOUTHWEST OF
ENGLISH.
&&
JSDSpecial weather statement, Aug 5, 3:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
411 PM EDT FRI AUG 5 2005
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-052115-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...ALBANY...BARDSTOWN...BEAVER DAM...
BOWLING GREEN...CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...ENGLISH...FRANKFORT...FRANKLIN...
GEORGETOWN...GLASGOW...HARDINSBURG...HARRODSBURG...JAMESTOWN...
JASPER...JEFFERSONVILLE...LAWRENCEBURG...LEITCHFIELD...LEXINGTON...
LOUISVILLE...MADISON...MOUNT WASHINGTON...MUNFORDVILLE...
NEW ALBANY...PARIS...RICHMOND...RUSSELLVILLE...SCOTTSVILLE...
SHELBYVILLE...SPRINGFIELD...STANFORD...TAYLORSVILLE...TELL CITY...
TOMPKINSVILLE...VERSAILLES...WINCHESTER
411 PM EDT (311 PM CDT) FRI AUG 5 2005
...STRONG STORMS IN THE AREA THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL DEVELOP OVER PORTIONS OF SOUTHERN
INDIANA AND CENTRAL KENTUCKY THROUGH 5 PM EDT (4 PM CDT). THE
STORMS ARE MOST NUMEROUS IN THE FOLLOWING AREAS:
NORTHERN PERRY COUNTY NEAR I-64...
NEAR AND JUST NORTH OF BOWLING GREEN...
NORTHERN NELSON COUNTY...
SOUTHERN PORTIONS OF GARRARD AND MADISON COUNTIES NEAR I-75...
EASTERN FRANKLIN COUNTY...
THESE STORMS WILL BE SLOW MOVING...SO LOCALLY HEAVY RAINS ARE
POSSIBLE WITH RAINFALL AMOUNTS FROM 1 TO 2 INCHES IN SOME CASES.
WATCH FOR PONDING WATER ON ROADWAYS IN HEAVY RAIN. ALSO...NEAR ANY
STORMS THAT DEVELOP...HAIL...GUSTY WINDS TO 50 MPH AND LIGHTNING ARE
POSSIBLE. A FEW OF THESE STORMS COULD BECOME STRONG OR EVEN SEVERE.
VISIT WEATHER.GOV/LOUISVILLE ON THE INTERNET OR LISTEN TO NOAA
WEATHER RADIO FOR ADDITIONAL INFORMATION.
CS
Local storm report, Aug 5, 3:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
412 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG 4 S LOUISVILLE 38.17N 85.74W
08/05/2005 JEFFERSON KY BROADCAST MEDIA
CHAUTAUQUA AIRLINES BUILDING AT LOUISVILLE INTERNATIONAL
AIRPORT DAMAGED BY THUNDERSTORM WINDS...RELAYED BY LOCAL
MEDIA. NORTHERN CORNER OF THE BUILDING COLLAPSED. NO
INJURIES.
&&Local storm report, Aug 5, 3:24 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
424 PM EDT FRI AUG 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 NE PAINT LICK 37.65N 84.38W
08/05/2005 MADISON KY EMERGENCY MNGR
SEVERAL TREES DOWN BLOCKING ROAD NEAR INTERSECTION OF
HIGHWAYS 595 AND 52.
&&
JSDThunderstorm Wind, Nelson
- When
- August 5, 3:30 PM EST
- Where
- Nelson County, Bardstown
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.817, -85.467
Several cars were damaged in a parking lot. Two sheds were destroyed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Massachusetts, August 5, 20056 injured · $213,000 · 53 kt wind · 15 events
- Flash Flood and Damaging Winds in Texas, August 5, 2005$381,000 · 55 kt wind · 6 events
- Hail and Damaging Winds in Mississippi, August 5, 2005$289,000 · 55 kt wind · 11 events
- Hail and Damaging Wind in Georgia, August 5, 2005$301,000 · 1 in hail · 4 events
- Hail and Damaging Winds in Alabama, August 5, 20052 injured · $100,000 · 1 in hail · 9 events
- Flooding in Ohio, August 5, 2005$250,000 · 4 events
- Hail and Damaging Wind in Alabama, August 5, 2005$120,000 · 52 kt wind · 2 events
- Damaging Wind in Alabama, August 5, 2005$110,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Mississippi, August 5, 2005$75,000 · 55 kt wind · 6 events
- Lightning Strike in Alabama, August 5, 2005$60,000 · 1 event
- Damaging Winds in Virginia, August 5, 2005$49,000 · 50 kt wind · 5 events
- Damaging Winds in Rhode Island, August 5, 2005$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469792.